Iatrogenic Cushing’s syndrome (CS) is a severe adverse effect of systemic glucocorticoid (GC) therapy in children, but is extremely rare in the setting of topical ocular GC therapy. In this article, we report the case of a 9-year-old girl suffering from idiopathic uveitis who developed CS due to topical ocular GC treatment. She was referred to the ophthalmology department with a complaint of painful eyes, at which time she was diagnosed with bilateral iridocyclitis and started on a treatment of betamethasone sodium phosphate eye drops. Six months after the initiation of topical ocular GC treatment, she was referred to our pediatric department with stunted growth, truncal obesity, purple skin striate, buffalo hump, and moon face. Because her serum cortisol and plasma adrenocorticotropic hormone levels were undetectable, she was diagnosed with iatrogenic CS. After the doses of topical ocular GC were reduced, the clinical symptoms of CS were improved. The fact that the amount of topical ocular GC with our patient was apparently less than that of similar previous cases tempted us to perform genetic analysis of her NR3C1 gene. We found that our patient had a single heterozygous nucleotide substitution in the 3′ untranslated region of the NR3C1 gene, which may explain why she developed CS. However, additional investigations are required to determine if our findings can be extrapolated to other patients. In conclusion, clinicians should be aware that even extremely low doses of topical ocular steroid therapy can cause iatrogenic CS.

You do not currently have access to this content.